Washington, 2009

Heavy Snow in Washington, December 31, 2009

December 31, 2009 · NWS OTX · 1 event in 1 county or zone

An upper low moving into northwest Washington sent a strong warm front into the Inland Northwest. This resulted in heavy Snow on the Waterville Plateau, with four inches of accumulation in Waterville.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OTX wrote it up.

An upper low moving into northwest Washington sent a strong warm front into the Inland Northwest. This resulted in heavy Snow on the Waterville Plateau, with four inches of accumulation in Waterville.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Spokane, WA wrote its last area forecast discussion before the first event at Dec 31, 11:39 AM PST, 21 minutes earlier.

Area forecast discussion, Dec 31, 11:39 AM PST, 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPOKANE WA
1139 AM PST THU DEC 31 2009

.SYNOPSIS...A STRONG STORM SYSTEM WILL QUICKLY PASS THROUGH THE
REGION THIS AFTERNOON AND EVENING DELIVERING WIDESPREAD MODERATE
SNOW ACCUMULATIONS...WITH A MESSY WINTRY MIX NEAR THE CASCADES.
AN ACTIVE AND UNSETTLED WEATHER PATTERN WILL CONTINUE FEATURING
SCATTERED MOUNTAIN SNOW SHOWERS AND VALLEY RAIN OR SNOW SHOWERS
THROUGH THE WEEKEND AND INTO NEXT WEEK.

&&

.DISCUSSION...
FEW CHANGES HAVE BEEN MADE TO THE GOING FORECAST. AS OF 19Z...
PRECIPITATION WAS SPREADING INTO CENTRAL WASHINGTON...WITH YAKIMA
AND ELLENSBURG REPORTING LIGHT SNOW. THE GFS AND NAM ARE IN GOOD
AGREEMENT THROUGH THE OVERNIGHT SPREADING AN ABUNDANCE OF MOISTURE
ACROSS THE SPOKANE FORECAST AREA WITH AN OCCLUDED FRONT. STRONG
WARM ADVECTION ACCOMPANYING THE OCCLUSION WILL BE THE MAIN FORCING
MECHANISM. THE 295K AND 300K THETA SURFACES ON BOTH THE NAM AND
GFS SHOW STRONG PRESSURE ADVECTION IN THE 21Z-06Z PERIOD. I AM
CONCERNED THAT SOUNDINGS FROM BOTH THE NAM AND GFS SHOW ONLY ABOUT
4 HOURS OF STRONG OMEGA AND MOISTURE IN THE DENDRITIC LAYER (-12C
TO -18C). TWO TO THREE INCHES OF ACCUMULATION IS CERTAINLY
POSSIBLE IN A 4 HOUR PERIOD...GIVEN THE STRONG OMEGA. AFTER
06Z...THE MAJORITY OF THE FORECAST AREA APPEARS TO BE VOID OF MID
AND HIGH LEVEL MOISTURE. WITHOUT SUFFICIENT MOISTURE IN THE
DENDRITIC LAYER...SOUNDINGS SUGGEST THE POTENTIAL FOR DRIZZLE OVER
MUCH OF EASTERN WASHINGTON AND ADJACENT PORTIONS OF FAR NORTHERN
IDAHO. WITH TEMPERATURES AT OR SLIGHTLY BELOW FREEZING...A GLAZING
OF ICE WILL BE POSSIBLE IN THE SPOKANE AREA...AROUND SANDPOINT...
AND POSSIBLY ALONG THE HIGHWAY 2 CORRIDOR. /GKOCH

&&

.AVIATION...
SNOW WILL SPREAD INTO CENTRAL WASHINGTON BETWEEN 20-22Z WITH
VISIBILITIES FALLING TO A MILE OR LOWER IN THE WENATCHEE AND MOSES
LAKE AREA THROUGH 02-03Z. THE SNOW WILL MOVE INTO THE
PULLMAN...SPOKANE...AND COEUR DALENE AREAS AROUND 00Z AND
CONTINUE THROUGH 05Z-07Z. LOOK FOR WIDESPREAD ACCUMULATIONS AROUND
2 INCHES WITH LOCAL AMOUNTS UP TO 4 INCHES AROUND WENATCHEE. AS
THE SNOW COMES TO AN END IN THE SPOKANE AREA...PERIODS OF FREEZING
DRIZZLE WILL BE POSSIBLE UNTIL THE TEMPERATURE CLIMBS ABOVE
FREEZING BETWEEN 09Z-12Z. /GKOCH

&&

.PRELIMINARY POINT TEMPS/POPS...
SPOKANE        33  31  39  33  36  28 /  50 100  80  60  60  30
COEUR DALENE  34  30  38  32  35  29 /  30 100  80  70  70  40
PULLMAN        33  32  40  33  37  30 /  60 100  70  50  50  20
LEWISTON       35  35  45  37  42  33 /  40  90  60  20  30  10
COLVILLE       31  29  34  33  36  27 /  40 100 100 100  50  20
SANDPOINT      33  28  35  32  34  27 /  20 100 100 100  70  60
KELLOGG        31  29  36  33  34  29 /  30 100 100 100  90  60
MOSES LAKE     28  27  35  29  37  25 / 100  80  30  10  10   0
WENATCHEE      28  28  34  29  36  26 / 100  70  30  20  10  10
OMAK           31  29  33  30  35  23 /  80  90  40  60  10  10

&&

.OTX WATCHES/WARNINGS/ADVISORIES...
ID...     WINTER WEATHER ADVISORY FROM 4 PM THIS AFTERNOON TO 4 AM PST
     FRIDAY FOR NORTHERN PANHANDLE.

     WINTER WEATHER ADVISORY FROM 4 PM THIS AFTERNOON TO MIDNIGHT PST
     TONIGHT FOR COEUR DALENE AREA.

     WINTER WEATHER ADVISORY FROM 4 PM THIS AFTERNOON TO MIDNIGHT PST
     TONIGHT FOR CENTRAL PANHANDLE MOUNTAINS.

WA...WINTER WEATHER ADVISORY UNTIL 4 AM PST FRIDAY FOR OKANOGAN
     HIGHLANDS.

     WINTER STORM WARNING UNTIL 4 AM PST FRIDAY FOR OKANOGAN VALLEY...
     WATERVILLE PLATEAU...WENATCHEE AREA.

     WINTER WEATHER ADVISORY FROM 4 PM THIS AFTERNOON TO 4 AM PST
     FRIDAY FOR NORTHEAST MOUNTAINS.

     WINTER WEATHER ADVISORY FROM 4 PM THIS AFTERNOON TO MIDNIGHT PST
     TONIGHT FOR SPOKANE AREA.

     WINTER WEATHER ADVISORY UNTIL 4 AM PST FRIDAY FOR EAST SLOPES
     NORTHERN CASCADES.

     WINTER WEATHER ADVISORY UNTIL 4 AM PST FRIDAY FOR MOSES LAKE
     AREA...UPPER COLUMBIA BASIN.

&&
Hazardous weather outlook, Dec 31, 5:52 AM PST, 6 hours 8 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPOKANE WA
552 AM PST THU DEC 31 2009

IDZ003-026-027-WAZ031>033-011400-
IDAHO PALOUSE-LEWISTON AREA-LEWIS AND SOUTHERN NEZ PERCE COUNTIES-
NORTHEAST BLUE MOUNTAINS-LOWER GARFIELD AND ASOTIN COUNTIES-
WASHINGTON PALOUSE-
552 AM PST THU DEC 31 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH IDAHO...
NORTH CENTRAL IDAHO AND SOUTHEAST WASHINGTON.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

IDZ001-002-004-WAZ034>038-041>044-011400-
NORTHERN PANHANDLE-COEUR DALENE AREA-CENTRAL PANHANDLE MOUNTAINS-
MOSES LAKE AREA-UPPER COLUMBIA BASIN-SPOKANE AREA-
NORTHEAST MOUNTAINS-OKANOGAN HIGHLANDS-WENATCHEE AREA-
EAST SLOPES NORTHERN CASCADES-OKANOGAN VALLEY-WATERVILLE PLATEAU-
552 AM PST THU DEC 31 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH IDAHO...
CENTRAL WASHINGTON...EAST CENTRAL WASHINGTON...NORTH CENTRAL
WASHINGTON AND NORTHEAST WASHINGTON.

.DAY ONE...TODAY AND TONIGHT

A STRONG AND FAST MOVING STORM SYSTEM WILL BRING SIGNIFICANT SNOW
ACCUMULATIONS TO THE REGION THIS AFTERNOON AND THIS EVENING. IN
THE COLUMBIA BASIN WEST OF RITZVILLE FREEZING RAIN AND SLEET IS
ALSO POSSIBLE IN ADDITION TO THE SNOW. THESE CONDITIONS WILL MAKE
DRIVING HAZARDOUS TONIGHT.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 heavy snow. Local standard time, as filed.

Heavy Snow, Waterville Plateau

When
December 31, 12:00 PM PST to 6:00 PM PST
Where
Waterville Plateau forecast zone
Reported by
Trained Spotter
Coordinates
47.471, -119.572 (the zone’s center; the record gives no point)

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Washington in 2009Every state in 2009This day in weather historyWarnings in Washington, December 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 203641.